June 20, 1986

Drugs as a Cause of Fixed, Dilated Pupils After Resuscitation

Author Affiliations

Wayne State University School of Medicine Detroit Veterans Administration Medical Center Allen Park, Mich

JAMA. 1986;255(23):3251. doi:10.1001/jama.1986.03370230057027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  Sometimes we are consulted by the residents covering the medical and cardiac intensive care units to consider or rule out brain death in a patient who has recently been transferred from the emergency department after a successful cardiopulmonary resuscitation and advanced cardiac life support but is found to have dilated and fixed pupils when first examined by the resident covering the intensive care unit. An important point, often not emphasized in daily rounds and certainly not in current medical and neurological texts, is the role of large doses of atropine (a parasympatholytic drug) and dopamine (a sympathomimetic drug) in the causation of this phenomenon during the immediate postresuscitation period. These two medications are liberally used, singly or in combination, during advanced cardiac life support and they act synergistically to cause pupillary dilation. The latter, when associated with unreactivity (secondary to atropine or hypoxia or both), is considered